Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 2, NWS Cleveland, OH

March 14, 2024Hancock County, Ohio

NWS Cleveland, OH issued this tornado warning at Mar 14, 2024, 6:45 PM EDT for Hancock County, Ohio. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 6:45 PM EDT (22:45 UTC)
Expired
Mar 14, 2024, 7:15 PM EDT
In force
30 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Hancock County, OH

The radar

The Cleveland radar (KCLE), 147 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 6:53 PM EDTFUNNEL CLOUD2 W Findlay, OHFunnel cloud observed by trained spotter at OH-12 and I-75 before it became rain-wrapped.
Mar 14, 7:03 PM EDTTORNADO4 Nnw Mount Blanchard, OHLaw enforcement observed a tornado at OH-37 and Township Road 168.
Mar 14, 7:03 PM EDTTORNADO4 Nnw Mount Blanchard, OHLaw enforcement observed a tornado looking north from OH-37 and Township Road 168.
Mar 14, 7:09 PM EDTTORNADO4 Ne Vanlue, OHBased on several social media photos and videos, eyewitness reports, and law enforcement reports, a brief and intermittent tornado occurred from the extreme eastern part of Hancock County to the western part of Seneca County. Survey team was unable to access f

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WFUS51 KCLE 142245
TORCLE
OHC063-142315-
/O.NEW.KCLE.TO.W.0002.240314T2245Z-240314T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cleveland OH
645 PM EDT Thu Mar 14 2024

The National Weather Service in Cleveland has issued a

* Tornado Warning for...
  Central Hancock County in northwestern Ohio...

* Until 715 PM EDT.

* At 645 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Findlay, moving east at 40 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Findlay around 650 PM EDT.
  Vanlue around 700 PM EDT.

Other locations impacted by this tornadic thunderstorm include Benton
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4111 8342 4099 8342 4099 8346 4095 8346
      4095 8348 4091 8348 4097 8383 4111 8383
TIME...MOT...LOC 2245Z 274DEG 34KT 4104 8372 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Sullivan
3 follow-up statements
641 
WWUS51 KCLE 142255
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
655 PM EDT Thu Mar 14 2024

OHC063-142315-
/O.CON.KCLE.TO.W.0002.000000T0000Z-240314T2315Z/
Hancock OH-
655 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR EAST
CENTRAL HANCOCK COUNTY...

At 654 PM EDT, a severe thunderstorm capable of producing a tornado 
was located over Findlay, moving east at 45 mph. At 653 PM, a 
trained spotter reported a funnel cloud just west of Findlay. 

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Vanlue around 700 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4108 8342 4099 8342 4099 8346 4095 8346
      4095 8348 4091 8348 4097 8374 4108 8374
TIME...MOT...LOC 2254Z 276DEG 38KT 4103 8362 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Sullivan
171 
WWUS51 KCLE 142303
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
703 PM EDT Thu Mar 14 2024

OHC063-142315-
/O.CON.KCLE.TO.W.0002.000000T0000Z-240314T2315Z/
Hancock OH-
703 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR EAST
CENTRAL HANCOCK COUNTY...

At 703 PM EDT, a confirmed tornado was located near Vanlue, or 7 
miles east of Findlay, moving east at 45 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Hancock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4105 8342 4099 8342 4099 8346 4095 8346
      4095 8348 4093 8348 4096 8357 4106 8358
TIME...MOT...LOC 2303Z 276DEG 38KT 4101 8349 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Sullivan
642 
WWUS51 KCLE 142315 RRA
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
715 PM EDT Thu Mar 14 2024

OHC063-142325-
/O.EXP.KCLE.TO.W.0002.000000T0000Z-240314T2315Z/
Hancock OH-
715 PM EDT Thu Mar 14 2024

...THE TORNADO WARNING FOR EAST CENTRAL HANCOCK COUNTY HAS EXPIRED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been allowed to 
expire.

A Tornado Watch remains in effect until midnight EDT for northwestern
Ohio.

LAT...LON 4105 8342 4099 8342 4099 8346 4095 8346
      4095 8348 4093 8348 4096 8357 4106 8358
TIME...MOT...LOC 2315Z 274DEG 34KT 4101 8343 

$$

Sullivan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 3:18 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 14, 3:18 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
318 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Low pressure and a cold front moves south through the region
later this evening and tonight. High pressure will build into
the Midwest behind the front for Friday. A low pressure system
will dive southeast across the Great Lakes region this weekend
bringing in a chilly airmass for the beginning of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
The line of convection that has worked into the western zones has
degraded slightly sooner/further west than originally anticipated,
but still has small pockets of wind embedded within. Leftover
convection will continue the eastward push, further moving into
slightly more stable low/mid level atmosphere. The focus then turns
to the setup in the wake of this line of convection, and carefully
watching the real time observations back over northern Indiana. This
is going to give clues as to how well the atmosphere recovers.
Stationary boundary has lifted slight north as a warm front to the
northern shore of Lake Erie. Surface low continues its track east
northeastward  towards southern Lake Michigan. In the clearing,
northern Indiana temperatures are quickly recovering 4-8F with
insolation and continued southerly feed. Low level moisture
transport, particularly 925-850mb on the increase as well as is the
low level jet in general, and it appears there is a cumulus field
trying to redevelop in the clearing. Expecting the next batch of
convection to move into the western zones of the CWA after 22Z or so
with the approach of the surface/frontal boundary, and driven by a
weak open wave aloft tracking across Lake Michigan towards southern
Ontario. Limited MUCAPE should not be an issue for additional storm
formation with strong wind potential given the fast low level flows
and aided by mid level drying. 850mb winds increase to 50-60kts, and
helicity on the rise as well giving the potential for rotation. As
of 235PM while composing this, it appears the beginnings of this
next round of convection are forming via visible satellite imagery
in central Illinois. The next question will be timing the arrival of
the convection with the expected southeastward push of the frontal
boundary over northwest OH. Expecting the main convective activity to
be relegated to the southern half of the CWA heading into the
evening/late evening. Also need to watch additional rainfall for the
northwestern zones where 1.25-1.75 inches of rain have fallen
already.

High pressure after 18Z Friday into Friday ends the near term with
dry weather. Temperatures cooler Friday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A stronger cold front moves across the region on Saturday with lake
enhanced rain showers developing then continuing into Saturday
night. Rain will begin to transition to snow on Sunday as the colder
air deepens across the region. Lake effect snow should develop
Sunday night with light accumulations anticipated.

Highs Saturday should be in the 50's. Lows Saturday dip to the 30's.
Not much recovery on Sunday with highs in the 40's.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Cold air continues over the region into Monday as another strong
upper level trough moves across the region by Monday evening. Expect
to see some snow across a large portion of the region but it will
have difficulty accumulating until Monday evening after sunset. Some
lake effect rain/snow looks like it will persist across NE OH into
NW PA Tuesday Night into Wednesday.

Temperatures will be below seasonal averages Monday into Tuesday.
Slightly warmer Wednesday into THursday with highs returning to the
40's to lower 50's.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Timing of lines of showers and storms, and then subsequent
convective activity after the initial line is the biggest
challenge of the forecast. By using deterministic estimations,
some AMDs are possible if trends evolve slightly differently.
The western terminals MFD/TOL/FDY have the greater chance of
organized thunderstorms, but the threat further east is far from
zero. So the TAFs in that aforementioned area will have lower
visibilities and higher wind gust forecasts for the thunderstorm
hours, with some weakening of any of these storms further east.
Expecting ceilings to lower in the wake of the convection later
this evening and into tonight. Visibilities could come down as
well after 06Z tonight as flow turns northerly off Lake Erie.

Outlook...Non-VFR expected in low ceilings continuing behind a
cold front on Friday and Friday night. Non-VFR possible in rain
showers Saturday night through Sunday before changing to snow
showers Sunday night through Monday.

&&

.MARINE...
A stationary boundary will linger near the south shore of the lake
through the evening as low pressure eventually tracks eastward along
it. In its wake a cold front will cross the region with winds
shifting to the west and northwest while increasing to 10 to 15
knots. Thunderstorms through the evening may produce locally higher
wind gusts.

High pressure briefly builds into the region Friday into Saturday.
The next cold front moves across the region at some point Saturday
evening. Southwesterly winds ahead of the front may get close to
small craft levels but as winds shift to the west they increase to
15 to 25 knots with the stronger cold air advection. These stronger
winds persist into Monday night or Tuesday with the direction
bouncing from northwest to southwest.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...26
SHORT TERM...MM
LONG TERM...MM
AVIATION...26
MARINE...MM
Hazardous weather outlook, Mar 14, 5:38 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
538 PM EDT Thu Mar 14 2024

OHZ003-006>009-017>019-027>029-036-037-047-152145-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Marion-Morrow-Knox-
538 PM EDT Thu Mar 14 2024

...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS.

OHZ010>013-020>023-030>033-038-152145-
Lorain-Cuyahoga-Lake-Geauga-Medina-Summit-Portage-Trumbull-Ashland-
Wayne-Stark-Mahoning-Holmes-
538 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to develop across the
region today. The best timing for these stronger storms will be this
evening, or roughly, from 6 PM to 11 PM. The main threat with any
storms will be large hail, greater than one inch in diameter. Some
storms could generate a damaging wind threat and a tornado could also be
possible. For that, these counties are in a Marginal Risk of severe
weather from the Storm Prediction Center.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS.

LEZ061-142>149-162>169-OHZ014-089-PAZ001>003-152145-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
538 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 14, 1:09 PM EDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
109 PM EDT Thu Mar 14 2024

OHZ003-006-007-141745-
Wood OH-Ottawa OH-Lucas OH-
109 PM EDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...NORTHEASTERN WOOD AND
EASTERN LUCAS COUNTIES THROUGH 145 PM EDT...

At 109 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oregon to near Rossford. Movement was
northeast at 45 mph.

HAZARD...Half inch hail and torrential downpours.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible. Ponding of
         water on roadways is possible.

Locations impacted include...
Oregon, Northwood, Genoa, Walbridge, Millbury, Clay Center, Harbor
View, Reno Beach, Williston, and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4152 8358 4163 8348 4170 8344 4169 8343
      4169 8335 4171 8334 4164 8323 4162 8313
      4174 8311 4162 8312 4158 8306 4157 8308
      4153 8328
TIME...MOT...LOC 1709Z 235DEG 39KT 4172 8343 4155 8355

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Sullivan
Special weather statement, Mar 14, 6:34 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
634 PM EDT Thu Mar 14 2024

OHZ017-142300-
Hancock OH-
634 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HANCOCK COUNTY THROUGH
700 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leipsic, or 8 miles northeast of Ottawa, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Findlay, Fostoria, McComb, Arcadia, Van Buren, Bloomdale, and Benton
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight EDT for northwestern
Ohio.

&&

LAT...LON 4117 8342 4099 8342 4098 8388 4116 8388
TIME...MOT...LOC 2234Z 264DEG 50KT 4108 8389

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sullivan

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:27 AM EDTSpecial Weather StatementCLESeneca48 min
Mar 14, 8:53 AM EDTSpecial Weather StatementCLEMarion, Morrow52 min
Mar 14, 12:35 PM EDTSpecial Weather StatementCLELucas40 min
Mar 14, 1:09 PM EDTSpecial Weather StatementCLELucas36 min
Mar 14, 6:34 PM EDTSpecial Weather StatementCLEHancock26 min
Mar 14, 6:39 PM EDTSevere Thunderstorm WarningCLEHancock36 min
Mar 14, 7:06 PM EDTTornado Warning Tornado observedCLECrawford, Seneca, Wyandot39 min
Mar 14, 7:19 PM EDTSevere Thunderstorm WarningCLEHancock41 min
Mar 14, 7:27 PM EDTSevere Thunderstorm WarningCLEAshland, Lorain, Medina36 min
Mar 14, 7:41 PM EDTTornado WarningCLECrawford, Huron, Richland, Seneca34 min
Mar 14, 7:46 PM EDTTornado WarningCLEHancock, Marion, Wyandot24 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.